MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH

MICRO THERAPEUTICS, INC. DBA EV3 MARKSMAN; CATHETER, CONTINUOUS FLUSH
Model Number FA-55150-1030
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the first marksman was accordioned, resulting in the pipeline being stuck in it; the second marksman was broken, resulting in ped stuck in it.Finally, a phenom27 and a third pipeline was used and even with resistance, the treatment was completed.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left cavernous sinus with a max diameter of 25mm and a 21mm neck diameter.It was noted the patient's vessel tortuosity was severe.It was reported the microcatheter (pli30) entered as far as the end of the internal carotid artery, 5f navien was pushed up to the horizontal segment of the cavernous sinus.Then the first pipeline (pli10) was pushed into the microcatheter.Since the internal carotid artery c1 was very tortuous, the resistance was extremely large at the distal end of the microcatheter.Repeated attempts, such as withdrawing the microcatheter and pushing the stent, all failed to push the stent out of the microcatheter.The surgeon pushed 5f-navien up to the end of the internal carotid artery and increased the support force, but still unable to push out the stent.The surgeon considered it was the quality of the product, so they withdrew the marksman and the pipeline together from the body, and found that the marksman was "accordion" at 30cm away from the distal end.There was no damage to the pushwire observed.A replacement marksman (pli40) and pipeline stent (pli20) were then used, but the surgeon was unable to push the pipeline into the middle cerebral artery, and the pushing resistance was extremely large.The microcatheter was withdrawn, but the pipeline could not be pushed out of the microcatheter again.The navien remained at the position of the internal carotid artery c6 during this process.Repeated attempts to push the pipeline were performed, after which the surgeon felt a breakthrough in the push wire, and the system was quickly withdrawn.Then it was found that the marksman broke at 30 cm from the distal end, and the stent was stuck in the microcatheter.There was no damage to the pushwire observed.The surgeon then decided to use a phenom27 microcatheter (pli50) to try to deliver a pipeline (pli60) again.The navien lumen was used to quickly reach the position.The stent was still encountering great resistance to deploy the stent at the end of the internal carotid artery.After cooperating with the assistant, one person withdrew the microcatheter, one person pushed the stent, and finally pushed out the stent and deployed and the surgery was successfully completed.There was no harm to the patient reported with the event, and post-procedure angiographic results showed blood flow slowed in the aneurysm.Ancillary devices include a 6f cook long sheath, 5f navien115, synchro-14.
 
Additional Manufacturer Narrative
The marksman catheter appeared to be separated into two segments.For further examination, the pipeline flex was pushed out from the catheter lumen with difficulty.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and no damage.Kinks and bends were found at 21.0cm to 26.5cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the marksman catheter were measured to be within specifications.The catheter tip and marker were examined; no damages were found.The catheter body appeared to be accordioned at 16.0cm to 30.5cm from the distal tip.In addition, the catheter body found to be separated at 29.5cm from the distal tip.The tubing material at the broken ends exhibited jagged edges, exposed braid, stretching and necking.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the returned devices, the pipeline flex and marksman catheter were confirmed to have "resistance during delivery", "catheter resistance" and "catheter separation" issues.The returned pipeline flex was found stuck inside the marksman catheter.The broken ends of the catheter exhibited with stretching, necking, accordioning and broken braids; which indicated that the catheter separated when exceeding the tensile strength of the tubing material.From the damages seen on the catheter (accordioning/separating), pusher (bending/kinking) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against the reported resistance.It is likely that the severe vessel tortuosity and lack of continuous flush with heparinized saline during procedure have contributed to the resistance during delivery and catheter separation issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
MARKSMAN
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10112446
Report Number2029214-2020-00514
Device Sequence Number3406451
Product Code KRA
UDI-Device Identifier00836462014077
UDI-Public00836462014077
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K091559
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2022
Device Model NumberFA-55150-1030
Device Catalogue NumberFA-55150-1030
Device Lot Number217978261
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2020
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer08/06/2020
Initial Report FDA Received Date06/02/2020
Supplement Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR